Vermont, 2025

Flash Flooding and Hail in Vermont, May 17, 2025

May 17, 2025 · NWS BTV · 22 events in 7 counties and zones

A weak area of low pressure and associated front moved across northern NY and Vermont during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$406,000
Crop damage
$400,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure and associated front moved across northern NY and Vermont during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.

Some of the thunderstorms were severe with damaging winds and large hail upward of golf ball size (1.75 inches diameter). In addition there was heavy rain and some training of thunderstorms that quickly produced 2 to 3 inches of rain. some of these areas had actually witnessed 1/2 to 1+ inches of rain the preceding day, making it more vulnerable to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 17, 6:32 AM EST, 58 minutes earlier.

Area forecast discussion, May 17, 6:32 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
732 AM EDT Sat May 17 2025

.SYNOPSIS...
Warm and humid conditions will continue to support widely scattered
showers and thunderstorms this afternoon. Strong to severe
thunderstorms will be possible this afternoon. After the recent
stretch of warmth, much cooler conditions arrive SUnday and will
linger into the first half of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 721 AM EDT Saturday...Showers and thunderstorms have
already begun popping up across the region this morning, with
several rounds of precipitation expected throughout the day. A
few minor adjustments were made with this update, with the
forecast generally on track.

Previous Discussion...An upper level low centered over the
Great Lakes will continue to meander eastward, with the showery and
active weather pattern continuing. Some patchy fog that developed
overnight in locations where rain fell yesterday will gradually
diminish through the morning. Several rounds of showers and possible
thunderstorms are expected today, with the first round of showers
moving through in the early morning and then additional convection
in the afternoon. The greatest chances for strong to locally severe
thunderstorms looks to be between noon and 8 PM, although some
convection may develop even earlier. SPC continues to maintain the
Slight Risk across the region. Tall CAPE profiles and high PWAT
values also support locally heavy rainfall rates in storms that do
develop. WPC continues to maintain a Marginal Risk ERO given the
higher rainfall rates, with the greatest threat for any flash
flooding in locations that receive multiple rounds of showers. In
general, about 0.5 to 1.0 of rain can be expected today, although it
will largely depend on where showers develop. Another day of warmer
temperatures is expected, with highs generally in 70s to near 80
degrees.

A cold front will push through the region late tonight, with a much
cooler airmass filtering into the region. Overnight low temperatures
tonight will be much cooler than previous nights, generally in the
upper 40s to mid 50s. Showers will continue to persist late tonight
into SUnday as the upper low tracks across northern New York. High
temperatures will struggle on Sunday, only climbing into the 50s and
low 60s after the recent warmth.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 413 AM EDT Saturday...A deep upper low will remain just to our
northeast on Monday, but will gradually pull away. During the day,
it will absorb another shortwave. With sufficient moisture
lingering, showers should redevelop, especially over northern
mountains. Breezy northwest winds 10 to 15 mph and gusts to 25
underneath abundant cloud cover will result in a well below normal
temperature forecast. Temperatures will mainly stay in the 50s,
though a spot 60 is possible in the lower Connecticut River Valley.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 413 AM EDT Saturday...For Tuesday, the upper low responsible
for our stretch of active weather will shift far enough east that
its influence should end. However, another upper low will quickly
take its place out of the north. Ensemble forecasts depict a range
of different scenarios due to disagreement on the track of the new
upper low. NBM probabilities of precipitation suggest keeping a
20-40 percent chance of rain in the forecast, mainly over northern
Vermont.

The overall weather pattern favors above normal precipitation. After
what appears to be a dry Wednesday morning, the new upper low phases
with a potent system across the Plains and then subsequently gets
blocked by an amplifying ridge across the Canadian Maritimes. A
broad, slow moving area of low pressure will loft precipitation
northwards late Wednesday as it moves up the Ohio River Valley. Then
the question will become when can stacked low pressure finally get
out of here. Ensemble MSLP suggests its still hanging near the Gulf
of Maine on Saturday. Expect wet and cool conditions to prevail the
latter half of next week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z SUNDAY...VFR conditions currently prevail across
all terminals, with just some lingering IFR at KMPV from low
stratus and patchy fog. Several rounds of showers and
thunderstorms are expected throughout the day today, with
visibility restrictions possible within any heavier showers that
pass through. While confidence is high that showers and
thunderstorms will occur, there is lower confidence in the exact
timing and placement of these showers so PROB30 groups were
utilized throughout the forecast period. After all of the
precipitation, MVFR ceilings are likely to develop later this
afternoon into the overnight hours. Winds will continue out of
the southwest and could gust 15-20 knots at times, higher in
thunderstorms. Winds will become more westerly towards the end
of the forecast period.

Outlook...

Sunday: Mainly MVFR, with local IFR possible. Definite SHRA.
Sunday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with local VFR possible. Slight chance
SHRA.
Tuesday Night: Mainly MVFR, with areas VFR possible. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Kremer
Hazardous weather outlook, May 17, 2:04 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
304 AM EDT Sat May 17 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-180715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
304 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered strong to severe thunderstorms are possible
mainly from around noon through 8 PM Saturday. Damaging winds, large
hail, and localized heavy rainfall are the main threats. Locations
where multiple rounds of thunderstorms occur will be susceptible to
flash flooding. Have a plan in place for thunderstorms tomorrow and
be ready to head indoors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 6:43 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
743 AM EDT Sat May 17 2025

NYZ026-029-087-171230-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
743 AM EDT Sat May 17 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ST. LAWRENCE COUNTY
THROUGH 830 AM EDT...

At 743 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles northwest of
Morristown Village to near Kring Point State Park to near Fort Drum
to near Carthage to Whetstone Gulf State Park. Movement was north at
45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Peyster, Chippewa Bay, Morley, Talcville, South Edwards, Degrasse,
Newton Falls, North Gouverneur, West Fowler, West Pierrepont, East De
Kalb, Aldrich, Lisbon, Richville, Nelson Corner, Russell,
Fullerville, Hammond, Gouverneur Village, and Canton Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4473 7543 4476 7540
      4477 7541 4479 7536 4465 7508 4423 7496
      4407 7510 4440 7584
TIME...MOT...LOC 1143Z 195DEG 38KT 4470 7580 4435 7584 4409 7572 4394
7554 4369 7551

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Haynes
Special weather statement, May 17, 7:19 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
819 AM EDT Sat May 17 2025

VTZ005-006-008-009-017-018-171315-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Lamoille VT-Eastern Addison VT-
819 AM EDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAMOILLE...NORTH
CENTRAL ADDISON...SOUTHEASTERN CHITTENDEN AND NORTHWESTERN WASHINGTON
COUNTIES THROUGH 915 AM EDT...

At 819 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Moretown, Irasville, Weybridge, Mount Worcester, West Lincoln,
Jericho Center, Huntington Center, Stowe, Bristol, Underhill Center,
Monkton Ridge, South Duxbury, Waterbury Village, North Duxbury,
Lincoln, Monkton, North Fayston, Waitsfield, Monkton Boro, and Little
River State Park.

This includes Interstate 89 between mile markers 57 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4398 7302 4405 7326 4456 7299 4447 7242
TIME...MOT...LOC 1219Z 218DEG 34KT 4413 7306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haynes

The radar

The Burlington radar (KCXX), 47 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 6 flash flood. Local standard time, as filed.

Hail, Addison

When
May 17, 7:30 AM EST
Where
Addison County, 0.85 mi SE of New Haven Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.090, -73.110

Dime size hail reported.

Thunderstorm Wind, Washington

When
May 17, 8:14 AM EST
Where
Washington County, 0.85 mi NE of Northfield Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.180, -72.640

Tree down on Berlin road as well a reports of other downed trees in the vicinity.

Hail, Washington

When
May 17, 8:26 AM EST
Where
Washington County, 0.85 mi SW of Berlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.210, -72.580

Dime size hail reported.

Flash Flood, Lamoille

When
May 17, 11:30 AM EST to 1:30 PM EST
Where
Lamoille County, 1.78 mi SW of Cambridge to 0.82 mi NE of Pleasant Vly
Cause
Heavy Rain
Crop damage
$75,000
Reported by
Department of Highways
Coordinates
44.630, -72.902

Several reports of road closures and/or washouts in the Cambridge/Jeffersonville area. These include, but are not limited to Route 15 east of the Wrong Way Bridge, Bartlett Hill Rd. and Williamson Rd.

Hail, Chittenden

When
May 17, 1:43 PM EST to 1:50 PM EST
Where
Chittenden County, 0.78 mi N of Charlotte
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.311, -73.247

Golf ball size hail reported as well as other numerous reports of 1 inch or greater hail in Charlotte.

Hail, Chittenden

When
May 17, 1:45 PM EST to 1:55 PM EST
Where
Chittenden County, 0.77 mi SW of Hinesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.323, -73.132

Several reports of 1 inch diameter hail and possibly larger throughout Hinesburg.

Thunderstorm Wind, Chittenden

When
May 17, 1:50 PM EST
Where
Chittenden County, 0.49 mi E of East Charlotte
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.320, -73.190

Several trees and large branches and leaf debris across Charlotte in the Spear-Hinesburg Road intersection, including Sheehan Green road.

Hail, Chittenden

When
May 17, 1:55 PM EST to 2:05 PM EST
Where
Chittenden County, 1.78 mi NW of Rhode Is Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.388, -73.096

Several reports of 1 inch diameter hail and possibly larger throughout eastern St. George and SE Williston along and east of Oak Hill Road.

Thunderstorm Wind, Chittenden

When
May 17, 2:00 PM EST
Where
Chittenden County, 1.63 mi WNW of Rhode Is Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
44.383, -73.098

Several trees and questionable structured Silo downed by thunderstorm winds along Oak Hill road in southern Williston and St. George near Lake Iroquois.

Hail, Chittenden

When
May 17, 2:05 PM EST to 2:12 PM EST
Where
Chittenden County, 0.5 mi NE of Richmond
Measured
1.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.406, -72.994

Numerous reports of 1 inch diameter or larger hail in Richmond, with photographs, including a few that measured just slightly larger than golf ball size (1.75 inch diameter).

Thunderstorm Wind, Addison

When
May 17, 2:15 PM EST
Where
Addison County, 0.5 mi WSW of Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.016, -73.179

Tree down on powerlines on Gorham lane as well as other branch debris across the Middlebury.

Thunderstorm Wind, Franklin

When
May 17, 2:36 PM EST
Where
Franklin County, 1.63 mi ESE of Melville Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.740, -73.140

Tree and other debris down on Reynolds road.

Hail, Lamoille

When
May 17, 2:42 PM EST to 2:45 PM EST
Where
Lamoille County, 2.02 mi NW of Stowe Fork
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
44.520, -72.780

Golf ball size hail reported in Smugglers Notch State Park with several reports of 1 inch diameter hail in Stowe.

Flash Flood, Chittenden

When
May 17, 3:00 PM EST to 4:00 PM EST
Where
Chittenden County, 1.9 mi SW of Shelburne to 0.14 mi N of Charlotte
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
44.361, -73.258

Stream out of banks and flooding Bostwick Road with debris on road.

Thunderstorm Wind, Lamoille

When
May 17, 3:06 PM EST
Where
Lamoille County, 0.49 mi W of Cadys Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
44.570, -72.590

Two trees snapped by thunderstorms winds in the Price Chopper shopping plaza.

Thunderstorm Wind, Orleans

When
May 17, 3:28 PM EST
Where
Orleans County, 3.65 mi WNW of Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.987, -72.540

Several trees downed by thunderstorm winds along West Jay road.

Flash Flood, Addison

When
May 17, 3:45 PM EST to 5:15 PM EST
Where
Addison County, 1.11 mi S of Downingville to 2.4 mi NE of South Lincoln
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
44.114, -72.978

Road washouts along Lincoln Gap Road.

Thunderstorm Wind, Washington

When
May 17, 3:48 PM EST to 3:53 PM EST
Where
Washington County, 1.7 mi SE of Fairmont Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.250, -72.460

Country Club of Barre and several other tree damage reports across Plainfield.

Flash Flood, Washington

When
May 17, 4:00 PM EST to 6:00 PM EST
Where
Washington County, 1.69 mi W of Montpelier Jct to 1.05 mi E of (Mpv)-Montpelier Arpt
Cause
Heavy Rain
Crop damage
$75,000
Reported by
Department of Highways
Coordinates
44.252, -72.614

Several reports of roads closed due to flash flooding and/or debris on roadways in the Montpelier and East Montpelier areas. This includes, but is not limited to U.S. Route 2 near the Pioneer St. Bridge and U.S. Route 14.

Flash Flood, Washington

When
May 17, 4:15 PM EST to 6:15 PM EST
Where
Washington County, 3.06 mi SSW of Fayston to 0.54 mi S of Warren
Cause
Heavy Rain
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
44.179, -72.894

Numerous roads either compromised or washed out by flash flooding in the Warren/Waitsfield areas. These include, but are not limited to, VT Route 100, Brook Rd., Sherman Rd., and Tucker Hill Rd.

Thunderstorm Wind, Windsor

When
May 17, 5:07 PM EST to 5:15 PM EST
Where
Windsor County, 0.13 mi SW of White River Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.648, -72.322

Several reports of large trees downed by thunderstorm winds across Hartford and White River Junction, including some uprooted, split at the top and falling onto property and causing damage. Also reports of large hail in excess of one inch diameter and localized road washouts and flooding. Some of the main roads impacted included Hillcrest Terrace, Lily Pond road, Gates and Main streets.

Flash Flood, Windsor

When
May 17, 6:30 PM EST to 8:30 PM EST
Where
Windsor County, 1.93 mi WSW of White River Jct to 0.45 mi SW of White River Jct
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
43.644, -72.358

Several roads compromised by flash flooding the White River Junction/Hartford area, affecting many residences and businesses. This included, but was not limited to North Main St., Gates St., Fairview Terrace, Maple St., and the VA Hospital off the VA Cutoff Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246201, 1246202, 1246203, 1246494, 1246242, 1246243, 1246246, 1246251, 1246250, 1246249, 1246257, 1246265, 1246262, 1246423, 1246270, 1246275, 1246462, 1246328, 1246470, 1246486, 1246331, 1246516.